Page 1 of 2 12 LastLast
Results 1 to 10 of 13

Thread: hormones for a menopausal SCI girl, SCI nurse?

  1. #1
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    231

    hormones for a menopausal SCI girl, SCI nurse?

    hi! I'm a C5/6, 17 years out. At 52, I've been struggling w/memory loss/cognitive difficulty. I heard of someone else that was also, whose symptoms ended up being caused by a need for hormone replacement therapy...but my ob/gyn hesitates to put me on estrogen due to the blood clot risk (obviously I can't move my legs). Insight, anyone? I have none of the typical menopausal maladies (hot flashes, night sweats, extreme crankiness, etc.)

    here are my symptoms...

    I?ll ask someone a question, and while they?re answering I forget what my question was!
    I?ll completely blank out on a few minutes-example-say I get my nose drops and then ask ?have we done nose drops??
    I?ll transpose letters while typing
    I?ll struggle to get words in the correct order while saying a sentence
    I?ll forget which form of a word I?m trying to say-
    I?ll struggle while doing math in my head?..I may start but not be able to finish
    I?ll think of an action done recently and struggle to remember the process
    "courage is fear that has said its prayers"

  2. #2
    I have seen no good evidence the ERT (estrogen replacement therapy) or HRT (hormone replacement therapy) are helpful for cognitive problems related to aging, in either women with or without SCI. There is actually some evidence that using ERT/HRT can actually increase your risk for development of some types of senile dementia, such as Alzheimers.

    https://jamanetwork.com/journals/jam...article/192426

    https://jamanetwork.com/journals/jam...bstract/406280

    https://www.ncbi.nlm.nih.gov/pubmed/18254016

    There is evidence that ERT can increase your risks for breast cancer, uterine cancer, DVT, and gall bladder disease. People with SCI are already at pretty high risk for the latter two.

    https://emedicine.medscape.com/article/276104-overview

    Unless you have uncontrollable symptoms of menopause, I would not recommend HRT/ERT, but you should discuss this with your primary care physician and OB/GYN (if you have one).

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  3. #3
    Senior Member lynnifer's Avatar
    Join Date
    Aug 2002
    Location
    Windsor ON Canada
    Posts
    19,320
    I'm sputtering through this as well, except yay! Adult hormonal acne right on my chin. And it's getting worse. I was considering hormone therapy ... damn.
    Roses are red. Tacos are enjoyable. Don't blame immigrants, because you're unemployable.

    T-11 Flaccid Paraplegic due to TM July 1985 @ age 12

  4. #4
    How long have you had those problems?
    I have heard of persons having confusion symptoms due to undetected urinary infection. This happened to my mother who was quite elderly at the time, and the confusion cleared up when she was found to have infection and treated.
    Also, if you have anxiety about this or other issues it can contribute to memory issues.

    In any case suggest you meet with your doctor to discuss those symptoms and ask if you can be referred for testing such as complete blood testing if you haven't had that done. If these symptoms have continued and are causing daily problems and/or getting more so, consider asking about psychological testing. No, you're not nuts, but a psychologist can test for memory/cognitive function. They would be able to tell you if your symptoms are within the normal range of functioning. That is, some perfectly normal persons can be very forgetful. ("the absent-minded professor" comes to mind.) If that sounds like you, there are lots of tricks for jogging the memory and having reminders handy.
    Hope you let us know how you are doing.

  5. #5
    Quote Originally Posted by triumph View Post
    How long have you had those problems?
    I have heard of persons having confusion symptoms due to undetected urinary infection. This happened to my mother who was quite elderly at the time, and the confusion cleared up when she was found to have infection and treated.
    Also, if you have anxiety about this or other issues it can contribute to memory issues.

    In any case suggest you meet with your doctor to discuss those symptoms and ask if you can be referred for testing such as complete blood testing if you haven't had that done. If these symptoms have continued and are causing daily problems and/or getting more so, consider asking about psychological testing. No, you're not nuts, but a psychologist can test for memory/cognitive function. They would be able to tell you if your symptoms are within the normal range of functioning. That is, some perfectly normal persons can be very forgetful. ("the absent-minded professor" comes to mind.) If that sounds like you, there are lots of tricks for jogging the memory and having reminders handy.
    Hope you let us know how you are doing.

    I agree with this.

    Have you seen your primary care doctor about it, and had a good work-up? Sometimes simple things can be the cause - thyroid problem, B12 deficiency (are you vegan?), mood changes (depression/anxiety), sleep problems (especially sleep apnea),medication side effects and more. If your primary care doctor cannot find a clear cause, you should see a neurologist that specializes in memory problems. Have you seen this type of doctor?

    Because it is not typical to jump to hormone replacement for these complaints, especially when you have no other symptoms of menopause.

  6. #6
    Also, there are medications that are possible culprits - zonisamide/zonegran, topamax and keppra are increasingly used to manage nerve pain and all have some degree of memory, confusion and word finding issues for many users. Sometimes those issues abate over time and sometimes not so much.

  7. #7
    Ditropan? Valium?
    "We must become the change we want to see in the world." Gandhi

  8. #8
    Yes, medication side effects should be considered. Anticholenergics such as Ditropan, Detrol, Vesicare, etc. and anti-seizure drugs used for neuropathic pain such as gabapentin, pregabalin, Tegretol, etc. can increase cognitive problems, esp. in those who have had a head injury in the past (which is commonly associated with traumatic SCI). Opioids, sedatives, hypnotics, and other classes of drugs can be a problem too. I would suggest that you review all of your current meds with both your physician and a good clinical pharmacist to see if you need to be taking all of them, and which ones would be most likely to cause problems with cognition.

    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  9. #9
    Senior Member
    Join Date
    Jun 2004
    Location
    Indpls, IN USA
    Posts
    231
    Quote Originally Posted by SCI-Nurse View Post
    I have seen no good evidence the ERT (estrogen replacement therapy) or HRT (hormone replacement therapy) are helpful for cognitive problems related to aging, in either women with or without SCI. There is actually some evidence that using ERT/HRT can actually increase your risk for development of some types of senile dementia, such as Alzheimers.

    https://jamanetwork.com/journals/jam...article/192426

    https://jamanetwork.com/journals/jam...bstract/406280

    https://www.ncbi.nlm.nih.gov/pubmed/18254016

    There is evidence that ERT can increase your risks for breast cancer, uterine cancer, DVT, and gall bladder disease. People with SCI are already at pretty high risk for the latter two.

    https://emedicine.medscape.com/article/276104-overview

    Unless you have uncontrollable symptoms of menopause, I would not recommend HRT/ERT, but you should discuss this with your primary care physician and OB/GYN (if you have one).

    (KLD)
    these are really helpful articles. thank you!
    "courage is fear that has said its prayers"

  10. #10
    KLD, what about topical (vaginal) estrogen? My doc prescribed, for some symptoms, with the caveat that topical applications we're ok w an SCI. I haven't used it yet, got a little spooked after reading the warning insert.

Similar Threads

  1. Replies: 0
    Last Post: 01-30-2009, 05:22 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •